Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 137, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 8, 2009, 3:26 PM CDT for Edmunds County, Faulk County, South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 8, 2009, 3:26 PM CDT (20:26 UTC)
- Expired
- Sep 8, 2009, 4:30 PM CDT
- In force
- 64 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Edmunds County, SD, Faulk County, SD
The radar
The Aberdeen radar (KABR), 64 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 2:53 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 320 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -372 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 10:42 AM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Sep 8, 10:42 AM CDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1042 AM CDT TUE SEP 8 2009 .UPDATE... THE FORECAST APPEARS TO BE IN OKAY SHAPE. ACTIVITY IS WANING A BIT ACROSS THE NORTHEAST CWA...BUT EXPECT THAT ELEVATED ACTIVITY OUT WEST THIS AM WILL GRADUALLY BECOME SURFACE ROOTED AHEAD OF THE FRONT BY LATE AFTERNOON AS ATMOSPHERE BECOMES UNSTABLE...ESPECIALLY OVER SOUTHERN CWA WHERE MORE DIABATIC HEATING MAY OCCUR VS THE NORTHERN CWA. UPDATES OUT SOON. && .PREV DISCUSSION... .SHORT TERM...TODAY THROUGH THURSDAY SEVERE POTENTIAL AND LOCALLY HEAVY RAINFALL TODAY THROUGH TONIGHT...ARE THE MAIN FORECAST CHALLENGES. VAD WIND PROFILES FROM KABR/KLNX/KFSD ALL SHOW A STRONG LLJ OF 35 TO 45 KNOTS THIS MORNING. THIS LLJ HAS LIKELY AIDED IN THE DEVELOPMENT OF THUNDERSTORMS ACROSS CENTRAL SOUTH DAKOTA. EXPECT THESE THUNDERSTORMS WILL CONTINUE THEIR NORTHEASTWARD MOVEMENT TOWARDS THE I29 CORRIDOR OVER THE NEXT COUPLE OF HOURS. MAY ISSUE ZONES THIS MORNING WITH A PRE-FIRST PERIOD TO ACCOUNT FOR THE ONGOING CONVECTION. ACROSS THE WESTERN DAKOTAS...MSAS ANALYSIS DEPICTS A FRONTAL BOUNDARY WEST OF KBIS...SSW TO NEAR KUNR. AHEAD OF THE THE BOUNDARY...SURFACE DEW POINTS ARE IN THE LOWER 60S WITH A NARROW RIBBON OF MID 60S STRETCHING SOUTHWARD INTO OKLAHOMA. SOUTHWEST FLOW ALOFT...COUPLED WITH A SLOW PROGRESSION OF THE FRONTAL BOUNDARY SHOULD RESULT IN HIGHER DEW POINTS BEING DRAWN INTO THE REGION. PER THE 06Z BLENDED TOTAL PWAT IMAGE...PRECIPITABLE WATER VALUES AREA AOA 1.25 INCHES OR 150 PERCENT ABOVE NORMAL. WHILE THE DATA IS SPOTTY...THE PERCENT OF NORMAL OVER WESTERN NORTH DAKOTA IS NEARLY 200 PERCENT. HAVE CONSTRUCTED WX/POPS TO SHOW THE BEST THUNDERSTORM POTENTIAL OCCURRING AFTER 21Z...OR DURING PEAK HEATING. MODEL SOUNDINGS SHOW A PRETTY GOOD CAP ACROSS MUCH OF THE CWA...WITH SURFACE BASE CIN AOA 150 J/KG THROUGH THIS AFTERNOON. THE ADDED HEATING AND AN APPROACHING UPPER LEVEL TROF SHOULD BE ABLE TO OVER COME THE CAP THIS EVENING. WHILE SHEAR IS UNIMPRESSIVE ACROSS THIS CWA...THE DAY ONE OUTLOOK FROM SPC STILL HAS THE EASTERN DAKOTAS UNDER A SLIGHT RISK. WITH A SLOW FRONTAL PROGRESSION AND SHORT CORFIDI VECTORS...BELIEVE LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT. BEYOND TONIGHT...DRIER AIR FILTERS INTO THE REGION...AND WILL BRING AN END TO PRECIPITATION CHANCES FOR THE REST OF THE SHORT TERM. .LONG TERM...THURSDAY NIGHT THROUGH MONDAY THE MODELS AND GFS ENSEMBLES HAVE BEEN CONSISTENT AND AGREE FAIRLY WELL WITH THE DEVELOPMENT OF A LARGE UPPER LEVEL LOW OVER THE CENTRAL PART OF THE US INTO THE WEEKEND. ON THURSDAY NIGHT AND FRIDAY...AN UPPER LEVEL TROUGH/LOW WILL BE DROPPING OUT OF CANADA AND INTO THE NORTHERN PLAINS AND BROADENING THROUGH SATURDAY AND SATURDAY NIGHT AS IT DROPS SOUTH INTO THE CENTRAL PLAINS. THE BROAD UPPER LOW THEN BECOMES CUTOFF AND REMAINS OVER THE CENTRAL PLAINS INTO EARLY NEXT WEEK. STILL EXPECT A SURFACE COLD FRONT TO MOVE ACROSS THE CWA ON THURSDAY NIGHT AND EARLY FRIDAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. FOR FRIDAY NIGHT THROUGH MONDAY...EXPECT SEVERAL CHANCES OF SHOWERS ALONG WITH MOSTLY CLOUDY SKIES ACROSS THE CWA AS SEVERAL VORT LOBES ROTATE AROUND THE UPPER LOW. IT WILL ALSO BE COOL THROUGH THE PERIOD WITH HIGHS MAINLY IN THE 60S AND LOWS IN THE 40S. && .AVIATION... AT THE KABR AND KATY TERMINALS...EARLY MORNING SHOWERS AND STORMS HAVE PUSHED OFF TO THE NORTH AND EAST...LEAVING IN THEIR WAKE SOME MVFR/IFR FOG AND STRATUS CEILINGS WHICH WILL GRADUALLY DISSIPATE THROUGH LATE THIS MORNING/EARLY THIS AFTERNOON. THEN...LOOK FOR A SEVERAL HOUR WINDOW OF VFR FLYING WEATHER BEFORE THE NEXT ROUND OF SHOWERS AND STORMS...ACCOMPANYING A COLD FRONTAL PASSAGE...WORK IN FROM THE WEST LATER THIS EVENING INTO THE OVERNIGHT HOURS. BEHIND THE COLD FRONTAL PASSAGE...A BKN/OVC DECK OF MVFR STRATUS CLOUDS ARE EXPECTED TO WORK IN FOR MUCH OF THE OVERNIGHT INTO WEDNESDAY MORNING HOURS. AT THE KPIR AND KMBG TERMINALS...VFR CONDITIONS WILL OCCASIONALLY MIX WITH A BKN MVFR STRATUS CEILING THROUGH LATE THIS MORNING/EARLY THIS AFTERNOON. THE NEXT ROUND OF SHOWERS AND STORMS...ACCOMPANYING A COLD FRONTAL PASSAGE...ARE BEGINNING TO WORK IN FROM THE WEST...CURRENTLY IMPACTING THE KMBG TERMINAL WITH SOME ISOLATED TO SCATTERED RAIN SHOWERS. UNTIL THE COLD FRONT CLEARS THESE TWO TERMINALS LATE THIS AFTERNOON...ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AT EITHER TERMINAL. BEHIND THE COLD FRONTAL PASSAGE...A BKN/OVC DECK OF MVFR STRATUS CLOUDS ARE EXPECTED TO WORK IN FROM THE NORTHWEST LATER THIS EVENING THROUGH WEDNESDAY MORNING HOURS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...SD LONG TERM...MOHR AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Sep 8, 4:24 AM CDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 424 AM CDT TUE SEP 8 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090930- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 424 AM CDT TUE SEP 8 2009 /324 AM MDT TUE SEP 8 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. WHILE SEVERE WEATHER IS NOT ANTICIPATED...SOME THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. BETTER THUNDERSTORM CHANCES EXIST LATER THIS AFTERNOON FOR THE ENTIRE AREA AS A SLOWLY MOVING FRONTAL BOUNDARY MOVES THROUGH. SOME THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THUNDERSTORM CHANCES WILL LINGER INTO THE OVERNIGHT HOURS...MAINLY FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. SD
In the hours before
Special weather statement, Sep 8, 9:56 AM CDT, 5 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 956 AM CDT TUE SEP 8 2009 SDZ006-007-081530- BROWN-MARSHALL- 956 AM CDT TUE SEP 8 2009 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN BROWN AND NORTHWESTERN MARSHALL COUNTIES UNTIL 1030 AM CDT... AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF HECLA...OR 15 MILES NORTHWEST OF BRITTON...MOVING NORTHEAST AT 20 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTIES.. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:48 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 42 min |
| Sep 8, 4:40 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 27 min |
| Sep 8, 5:14 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 46 min |
| Sep 8, 5:16 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 28 min |
| Sep 8, 5:18 PM CDT | Flash Flood Warning | ABR | Edmunds | 4 hr |
| Sep 8, 6:00 PM CDT | Areal Flood Advisory | ABR | Brown, Spink | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.